Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 

 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 43  |  Issue : 2  |  Page : 80-81

Disulfiram-induced dystonia


1 Department of Psychiatry, Karnataka Institute of Medical Sciences, Hubli, Karnataka, India
2 Karnataka Institute of Medical Sciences, Hubli, Karnataka, India

Date of Web Publication18-May-2016

Correspondence Address:
Vishwanatha Sham Alamela
Department of Psychiatry, Karnataka Institute of Medical Sciences, Hubli - 580 022, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-5009.182603

Rights and Permissions
  Abstract 

Disulfiram (DSF) is most commonly used as avertive therapy in day to day practice in deaddiction devision, have many side effects but dystonia is an uncommon side effect. Here we report a case of 34 year-old-male who is suffering from disulfiram induced dystonia. clinician should be aware of this side effect as this may influence the drug compliance and maintainig abstinence from the alcohol.

Keywords: Basal ganglia, carbon disulfide, disulfiram, dystonia


How to cite this article:
Alamela VS, Desai M, Arunkumar C. Disulfiram-induced dystonia. J Sci Soc 2016;43:80-1

How to cite this URL:
Alamela VS, Desai M, Arunkumar C. Disulfiram-induced dystonia. J Sci Soc [serial online] 2016 [cited 2020 Aug 9];43:80-1. Available from: http://www.jscisociety.com/text.asp?2016/43/2/80/182603


  Introduction Top


The cases of disulfiram-induced dystonia have been reported earlier with evidence of lesions produced by metabolite of disulfiram (carbon disulfide) in the striatopallidal area which showed in brain imaging. This case is the first to report without the changes in brain imaging studies.

Disulfiram-induced  Parkinsonism More Details and catatonia with negative computed tomography (CT) scan reported in less severe cases. [1] Disulfiram is metabolized to carbon disulfide and produces lesions at the globus pallidus and substantia nigra pars reticulata. [1]


  Significance of case Top


Disulfiram is most commonly used avertive agent in de-addiction division.

There are a total of five articles published all of which showing evidence of lesion in striatopallidal region.

This case is the first one to report without the evidence of lesions on brain imaging studies.

To stress on the importance of disulfiram-induced dystonia in alcohol de-addiction treatment.


  Patient description Top


A Mr. X 34-year-old married male diagnosed as alcohol dependence syndrome since 15 years was admitted in our hospital for de-addiction treatment 3 months back, after detoxification with patient's consent, started on tablet disulfiram 250 mg daily at night, tablet lorazepam 2 mg one tablet at night, tablet multivitamin one tablet in the afternoon, following that he had abstained from alcohol since 3 months. Then, patient presented with 1 day history of sudden onset of experiencing deviation of neck to the left side and posturing, which was also associated with uprolling of eyeballs (oculogyric crisis). No history of loss of consciousness, altered sensorium, tonic-clonic movements of limbs, tongue bite, frothing, head injury, fever, antipsychotic drug intake, slowness of movement, and stiffness of joints or tremors.

Examination revealed sustained deviation of neck to the left side with dystonic posturing and oculogyric crisis with preserved consciousness and orientation.

Intervention

The patient was admitted, and tablet disulfiram was withholded, whereas other two tablets continued. Patient was given injection promethazine 25 mg intramuscular (IM). Routine laboratory tests were all normal. CT brain showed - Mild diffuse cerebral atrophy, electroencephalography showed normal activity, and magnetic resonance imaging (MRI) brain showed - Mild diffuse cerebral atrophy.

Response to treatment

Half an hour after giving injection promethazine HCL 25 mg IM, dystonia relieved, the injection continued for 5 days once daily IM and patient was evaluated for dystonia, with this, we concluded the diagnosis of disulfiram-induced dystonia.


  Discussion and conclusion Top


The symptoms suggestive of basal ganglia disease [2],[3] were observed after disulfiram treatment. Disulfiram-induced dystonia is well-documented. [1],[4] Cases of disulfiram-induced dystonia with positive CT and MRI brain have been reported with striatopallidal degeneration. However, cases with negative CT and MRI brain have not been reported. Our case report provided the first kind of the evidence of disulfiram-induced dystonia, associated with long-term treatment of normal dose of disulfiram.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Laplane D, Attal N, Sauron B, de Billy A, Dubois B. Lesions of basal ganglia due to disulfiram neurotoxicity. J Neurol Neurosurg Psychiatry 1992;55: 925-9.  Back to cited text no. 1
    
2.
Borrett D, Ashby P, Bilbao J, Carlen P. Reversible, late-onset disulfiram-induced neuropathy and encephalopathy. Ann Neurol 1985;17:396-9.  Back to cited text no. 2
[PUBMED]    
3.
Marsden CD. The mysterious motor function of the basal ganglia: The Robert Wartenberg lecture. Neurology 1982;32:514-39.  Back to cited text no. 3
[PUBMED]    
4.
Krauss JK, Mohadjer M, Wakhloo AK, Mundinger F. Dystonia and akinesia due to pallidoputaminal lesions after disulfiram intoxication. Mov Disord 1991;6:166-70.  Back to cited text no. 4
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Significance of case
Patient description
Discussion and c...
References

 Article Access Statistics
    Viewed1584    
    Printed40    
    Emailed0    
    PDF Downloaded179    
    Comments [Add]    

Recommend this journal